A pharmacovigilance study investigating finasteride use, and its association with suicidality and psychological adverse events found that the risk of suicidality, depression, and anxiety should be considered when prescribing finasteride to younger patients with alopecia, according to an article published in JAMA Dermatology.
The analysis included 356 reports of suicidality and 2,926 reports of psychological adverse events among finasteride users. A case/non-case design was used to detect signals of adverse reactions of interest reported with finasteride in VigiBase, the World Health Organization’s global database of individual case safety reports. The main outcome measures were suicidality and psychological adverse events following reported finasteride use.
The researchers found a disproportional signal of suicidality, depression, and anxiety associated with finasteride use for patients younger than 45 years. No such signal was associated with drugs that had different mechanisms of action but similar indications or with drugs that had similar mechanisms and adverse effect profiles.
These findings suggest that the risks associated with finasteride use should be considered when prescribing finasteride to younger patients, who may be more vulnerable to the drug’s adverse effects. However, this association may be biased by stimulated reporting and should be further investigated, the authors conclude.